Men with prostate cancer who are treated with gonadotropin-releasing hormone agonists are at increased risk of diabetes, myocardial infarction, sudden death, and stroke, according to a warning from the US Food and Drug Administration (FDA).
The FDA is asking makers of the drugs, which are approved for palliative treatment of men with advanced prostate cancer, to update the drugs' labels to indicate these risks. The warning is based on the FDA's May 2010 review of several studies that found a small increased risk of such adverse effects in men taking these drugs (http://tinyurl.com/27fqen9). For example, a recent advisory from a group of specialty societies noted that 2 recent studies found a 15% to 20% increased risk of coronary artery disease (http://tinyurl.com/2ffb5ef).
Kuehn BM. Prostate Drug Warnings. JAMA. 2010;304(24):2687. doi:10.1001/jama.2010.1815
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: